Advertisement
YOU ARE HERE: LAT HomeCollections

Say 'Aaah' | The People's Pharmacy

Drugs and Foods Can Interact Adversely

October 16, 2000|JOE GRAEDON and TERESA GRAEDON

Question: My husband is having a terrible time with his medicine. He must take Coumadin because of a heart rhythm thing, but his doctor keeps readjusting the dose. His bleeding time never seems right.

He also takes Lanoxin, Plendil and Zocor. He eats grapefruit with bran cereal or oatmeal at breakfast. I fix veggies for lunch and dinner.

Is grapefruit a problem with his pills? The doctor said that he should avoid salads and broccoli and that he shouldn't take aspirin but that Tylenol is OK. The pharmacist said Tylenol could be trouble.

We are so confused by all this, I hardly know what to cook anymore.

Answer: Your husband's medications can interact with foods and other drugs to produce potentially serious problems. Coumadin is affected by regular use of Tylenol (acetaminophen), increasing the risk of hemorrhage.

Many foods, including soy and vegetables such as broccoli, are rich in vitamin K and can counteract the benefits of Coumadin. Rather than eliminate such food, your husband should keep his vitamin K intake constant.

Grapefruit can increase the risk of side effects for many medicines, including Plendil, Zocor and Lipitor. Absorption of Lanoxin (digoxin) may be reduced by high-fiber foods such as bran cereal or oatmeal.

*

Q: I've read that Bristol-Myers Squibb and Gillette have developed a prescription cream called Vaniqa to get rid of facial hair. My doctor is unaware of it. Can you tell me about it?

A: Vaniqa (eflornithine) was approved late in July. This prescription cream blocks an enzyme and effectively stopped facial hair growth in 35% of the women using it for 24 weeks. Stinging, burning and acne have been reported as side effects.

*

Q: The more I read that a lack of sleep can have serious health consequences, the more I worry about my family. My daughter is a college student who burns the midnight oil to study. My husband doesn't come to bed until after midnight because he is answering e-mail or watching TV. He drags himself out of bed at 6:30 every morning to go to work. I often wake up around 4 a.m. but don't get up for fear of bothering my husband.

None of us wants to take prescription sleeping pills. What can you tell us about home remedies, melatonin or St. John's wort?

A: Chronic sleep loss reduces alertness and productivity and can also affect the immune system and hormone balance. Sleep debts need to be repaid sooner or later, or health will suffer.

Regular exercise can help people sleep better as well as improve mood and health. St. John's wort has been used for insomnia and might also be worth a try if you are not taking prescription drugs that can interact with this herb. Valerian or kava might be other options.

*

Q: I have had trouble with constipation. Metamucil made things worse. I tried Citrucel, but I became more bloated.

Finally, a nutritionist suggested I take 800 milligrams of magnesium daily. This balances my calcium intake.

After the second day I became "like a normal person." The magnesium has made a world of difference.

A: Magnesium is a mineral that is often low in people's diets. It is renowned for its laxative properties in the form of milk of magnesia, a well-known treatment for constipation.

*

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their column runs every Monday. Send questions to People's Pharmacy, King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them at pharmacy@mindspring.com.

Advertisement
Los Angeles Times Articles
|
|
|